Michigan, 2008

Winter Weather in Michigan, March 24, 2008

March 24, 2008 · NWS MQT · 1 event in 1 county or zone

A clipper low pressure system tracking across the area spread moderate snow over northern Houghton County on the 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A clipper low pressure system tracking across the area spread moderate snow over northern Houghton County on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 23, 7:00 PM EST, 5 hours earlier.

Area forecast discussion, Mar 23, 7:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
800 PM EDT SUN MAR 23 2008

UPDATED FOR 00Z AVIATION DISCUSSION

.SHORT TERM(TONIGHT AND MONDAY)...

THE LATEST MSAS ANALYSIS SUGGESTS RIDGING ACROSS LAKE
SUPERIOR...EXTENDING FROM THE MAIN SFC RIDGE ACROSS THE PLAINS.
MEANWHILE...A WEAK SHORT WAVE ALOFT IS MOVING SE ACROSS LAKE
SUPERIOR PER WATER VAPOR IMAGERY. THE SUBSIDENCE AND NVA MOVING OVER
THE LAKE COMBINED WITH THE CONSIDERABLE DRY ADVECTION /SFC DWPTS IN
NW ONTARIO WELL BELOW ZERO/ SHOULD SIGNIFICANTLY DIMINISH THE LAKE
EFFECT SNOW THIS EVENING...ESPECIALLY AS THE WINDS BACK TO THE
NORTHWEST. HOWEVER DUE TO THE UPSLOPE COMPONENT EARLY THIS EVENING
COMBINED WITH LOW LAKE-AIR STABILITY /850MB TEMP -16C/...WILL
CONTINUE TO CARRY LIKELY POPS IN A SMALL AREA FROM SHOT POINT EAST
TO GRAND MARAIS WHERE THE RUC SUGGESTS SOME ENHANCED CONVERGENCE AS
THE WINDS BACK AROUND. HOWEVER...ANY ACCUMULATIONS SHOULD HOLD LESS
THAN AN INCH.

AS THE WINDS BACK AROUND TONIGHT...THERE IS A POSSIBILITY THAT THE
KEWEENAW PENINUSLA WILL SEE SOME ENHANCEMENT OVERNIGHT. BEST CHANCE
FOR THIS TO OCCUR WOULD BE NORTH OF HOUGHTON...AND HAVE OPTED TO
KEEP CHANCE POPS IN THAT AREA FOR THE ENTIRE NIGHT. HOWEVER...WITH
THE COMBINATION OF DRY AIR AND STRONG SUBSIDENCE IT SEEMS UNLIKELY
THAT THERE WILL BE MUCH ORGANIZATION TO THE ACTIVITY.

OTHERWISE...IT SHOULD BE A FAIRLY QUIET BUT COLD NIGHT ACROSS UPPER
MICHIGAN. WITH LIGHT WINDS AND A FRESH SNOW COVER IN SOME
PLACES...AM THINKING THAT SOME INLAND AREAS WILL SEE TEMPS DROP TO
ZERO TO 5 ABOVE TONIGHT. IF IT CAN CLEAR OUT FASTER THAN FORECAST
TEMPS COULD DROP MORE THAN THAT.

MONDAY SHOULD BE A QUIET DAY BEFORE THE NEXT CLIPPER SYSTEM MONDAY
NIGHT/TUE MORNING. WITH THE W-SW FLOW...CANNOT RULE OUT A CHANCE OF
SNOW SHOWERS NORTH OF HOUGHTON ALTHOUGH 850MB TEMPS WILL BE MARGINAL
/ONLY AROUND -9C/ AND SYNOPTIC SCALE SUBSIDENCE WILL BE STRONG.
NONETHELESS...WILL CARRY A SMALL POP THROUGH THE DAY IN THIS REGION.
WILL SEE SOME INCREASING CLOUDS /ESPECIALLY ACROSS WESTERN UPPER
MICHIGAN/ IN THE WARM ADVECTION AHEAD OF THIS SYSTEM AND SOUTHWEST
WINDS WILL ALLOW FOR SOME DOWNSLOPE WARMING. MANY PLACES WILL BE
PARTLY TO MOSTLY SUNNY ON MONDAY SO IT SHOULD BE PLEASANT ALTHOUGH A
LITTLE CHILLY WITH HIGHS 30-35.

&&

.LONG TERM (MON NGT THRU SUN)...

FOCUS FOR MON NIGHT-TUE TURNS TO TIMING/IMPACT OF CLIPPER SHRTWV
MOVING ESE FM SCNTRL CAN. PER NCEP GUIDANCE. MODELS NOW IN FAIRLY
GOOD AGREEMENT WITH TIMING OF ASSOC SFC LOW WHICH IS PROGGED TO
TRACK ACROSS NE MN AND NRN LAKE SUPERIOR TUE MORNING AND THEN MOVES
NE OF LAKE SUPERIOR TUE AFTERNOON. MODELS STILL ADVERTISING FAIRLY
IMPRESSIVE UPR DIV IN LEFT EXIT REGION OF SUPPORTING 120+ KT H3 JET
MAX ALONG WITH IMPRESSIVE DPVA AND VIGOROUS 850-500 MB Q-VECT CONV.
SHARP ISENTROPIC ASCENT ON 285-290K SFCS NOTED MON NIGHT IN ADVANCE
OF THE SHORTWAVE...TRANSITIONING TO DESCENT BEHIND THE SHORTWAVE
OVER WRN HALF COUNTIES BY 12Z TUE. IN GENERAL...THE TRACK OF THE LOW
FAVORS THE NCNTRL AND ERN COUNTIES FOR THE HEAVIER/MORE SUSTAINED
PCPN AND QPF FIELDS GENERALLY BARE THIS OUT. THE ONE THING THAT MAY
LIMIT PCPN/SNOW AMOUNTS IS FAIRLY RAPID MOVEMENT OF SHORTWAVE/SFC
LOW. STILL WITHMIXING RATIOS OF 3G/KG ADVECTING OVER THE AREA AND
6HR OF MORE WINDOW OF FAVORABLE ISENTROPIC ASCENT THE FAR ERN
PORTION OF THE CWA MAY PUSH ADVISORY TOTALS WITH 3 INCHES OF MORE OF
SNOW POSSIBLE MON NIGHT AND ANY ADDITIONAL SNOW ON TUE MORNING ALONG
FRONTAL PASSAGE AND WRAPAROUND MOIST CYCLONIC FLOW IN WAKE OF THE
LOW. WOULD EXPECT THE REST OF THE CWA THE GENERALLY FALL IN THE 2-4
RANGE FOR TOTAL SNOWFALL FROM THE SYSTEM.

EXPECT PCPN TO GENERALLY DIMINISH BY TUE AFTN BEFORE ANOTHER
SHORTWAVE RETURNS TUE EVENING AND BRINGS A REINFORCING COLD SHOT AND
CHC OF ENHANCEMENT TO LES. LOOKS LIKE BULK OF PCPN WL FALL AS SN...
BUT WITH SOME SUNSHINE POSSIBLE FOR SCNTRL AREAS IN DOWNSLOPING NW
FLOW LLVLS MAY WARM ENOUGH TO MIX SNOW WITH SOME RAIN. ANOTHER
CONCERN FOR TUE AFTN/EVENING WL BE WINDS ESPECIALLY FOR DOWNSLOPING
AREAS OVER THE SRN TIER AND OVER THE KEWEENAW PENINSULA. GFS FCST
SDNGS FOR MNM AND ESC SHOWS 35-40 KT WINDS WITHIN THE MIXED LYR AT
BOTH MNM AND ESC. WINDS OVER THE KEWEENAW COULD REACH 30 KT BY TUE
EVENING AS SECONDARY COLD FRONT MOVES THROUGH.

IN THE WAKE OF TUE CLIPPER...EXPECT LES TO BE ONGOING TUE NGT INTO
WED WITH 850 MB TEMPS OF -16 TO -18C MOVING OVER THE LAKE. HI PRES
RDG AXIS WILL THEN MOVES OVHD WED NIGHT AND SHUT OFF THE LES.

STILL PLENTY OF MODEL UNCERTAINTY WITH DEVELOPING STORM OVER THE
PLAINS BY THU/FRI. HOWEVER...NCEP FAVORED BLEND OF 00Z GFS SOLN AND
ENSEMBLE MEAN WHICH NOW TAKES LOW PRESSURE OVER LOWER GREAT LAKES
AND OHIO VALLEY THU NIGHT AND FRI. ECMWF HAS BEEN EVEN FARTHER E
WITH THIS SYSTEM THE LAST FEW RUNS. WHAT THIS MEANS FOR UPR MI IS
THAT HEAVIER PCPN WILL LIKELY STAY SOUTH AND EAST OF THE CWA. BEST
CHCS FOR PCPN THU NIGHT AND EARLY FRI WILL BE SCNTRL AND EAST WHERE
I HAVE INCLUDED HIGH CHC POPS. ALSO WITH MORE SOUTHWARD TRACK...IT
LOOKS LIKE PCPN TYPE WILL STAY ALL SNOW SO DECIDED TO TAKE OUT MIX
WITH LIQUID/FREEZING PCPN FROM PREV FCST. BIG DIFFERENCE IN 850 MB
TEMPS IN THE WAKE OF THIS SYSTEM FRI NIGHT INTO SAT. ECMWF MUCH
WARMER THAN MORE AMPLIFIED SOLN OF GFS WHICH MORE COLD AIR SOUTHWARD
BEHIND THE LOW. LEANED A BIT MORE TOWARD GFS TEMPS AND KEPT LOW CHC
POPS FOR LES GOING INTO THE WEEKEND IN AREAS FAVORED BY WNW FLOW.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

EXPECT THE WINDS TO BECOME NW THIS EVENING THEN SW BY MON MORNING.
THE BACKING WINDS COMBINED WITH SUBSIDENCE FROM THE HIGH ACROSS THE
AREA SHOULD LEAVE MAINLY CLEAR SKIES AT KSAW. AT KCMX MAINLY VFR
CONDITIONS WILL PREVAIL. HOWEVER...THERE IS THEPOTENTIAL FOR MVFR
CIGS WITH LAKE CLOUDS AND SOME FLURRIES AGAIN AFTER 06Z TONIGHT AS
THE WINDS BACK TO THE WSW RESULTING IN A LONGER FETCH ACROSS WRN
LAKE SUPERIOR.

&&

.MARINE (FOR 4 PM ISSUANCE)...
AS HIGH PRES BUILDS ACROSS THE LAKE THIS EVENING...WINDS AND WAVES
SHOULD RELAX QUITE RAPIDLY. HOWEVER...AS THE NEXT CLIPPER SYSTEM
APPROACHES ON MONDAY AND ESPECIALLY MONDAY NIGHT...SOUTHERLY WINDS
WILL INCREASE TO 15-25 KT MON AFTN AND TO GALES MONDAY NIGHT INTO
TUE. BEST CHANCE FOR GALES WILL BE ACROSS THE EASTERN 1/3 OF LAKE
SUPERIOR AND THE NEARSHORE OF LAKE MICHIGAN. AS THE CLIPPER PASSES
BY TUE INTO TUE GALES OR NEAR GALES WILL CONTINUE THROUGH TUE
EVENING. W-NW WINDS NEAR 30 KT WILL CONTINUE THROUGH WED EVENING
BEFORE HIGH PRES BUILDS ACROSS THE LAKE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...MRD
LONG TERM...VOSS
AVIATION...JLB
MARINE...MRD
Hazardous weather outlook, Mar 23, 3:10 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN MAR 23 2008

MIZ001>007-009>014-084-085-242015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
410 PM EDT SUN MAR 23 2008 /310 PM CDT SUN MAR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL DEVELOP ACROSS UPPER MICHIGAN MONDAY NIGHT AND CONTINUE
INTO TUESDAY AS A CLIPPER SYSTEM MOVES ACROSS THE UPPER GREAT
LAKES. MUCH OF THE REGION WILL SEE 2 TO 5 INCHES OF SNOW MONDAY
NIGHT INTO TUESDAY...WITH THE GREATEST SNOWFALL OVER THE EASTERN
UPPER PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ162-240>251-263>267-242015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
410 PM EDT SUN MAR 23 2008 /310 PM CDT SUN MAR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH TO NORTHWEST GALES AND HEAVY FREEZING SPRAY ARE POSSIBLE OVER
PARTS OF CENTRAL AND EASTERN LAKE SUPERIOR MONDAY NIGHT INTO
TUESDAY NIGHT. SEE THE LATEST NEARSHORE AND OPEN WATER MARINE
FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-242015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
410 PM EDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
March 24, 12:00 AM EST to 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers in Houghton and Painesdale measured four inches of snow over a 12-hour period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90356.